Everything You Should Know About Lichenoid Drug Eruption

Medically reviewed by Elaine K. Luo, MD on February 22, 2017Written by Ann Pietrangelo on February 22, 2017

Overview

Lichen planus is a skin rash triggered by the immune system. A variety of products and environmental agents can trigger this condition, but the exact cause isn’t always known.

Sometimes this skin eruption is in reaction to a medication. When that’s the case, it’s called a lichenoid drug eruption, or drug-induced lichen planus. If the reaction occurs inside your mouth, it’s called oral lichenoid drug eruption.

The rash can take some time to develop. Skin eruptions can range from mild to severe and cause itching and discomfort.

Continue reading to learn why lichenoid drug eruption can be hard to identify, how it’s treated, and if there are any long-term health concerns.

What are the symptoms?

A lichenoid drug eruption looks similar to lichen planus. Symptoms may include:

  • small red or purple bumps on the skin that are often shiny
  • white scales or flakes
  • wavy white lines, known as Wickham striae
  • blisters
  • itching
  • brittle, ridged nails

Some of the symptoms of oral lichenoid drug eruption include:

  • lacy white patches on the gums, tongue, or insides of the cheeks
  • roughness, sores, or ulcers inside the mouth
  • stinging or burning sensation, especially when eating or drinking

The following symptoms indicate you likely have a lichenoid drug eruption:

  • The rash covers much of your trunk and limbs, but not the palms of your hands or the soles of your feet.
  • The rash is more prominent on skin that has been exposed to the sun.
  • Your skin appears scaly.
  • There are none of the wavy white lines common in lichen planus.
  • Oral lichenoid drug eruption is more likely to affect the inside of only one cheek.

Another difference is that lichenoid drug eruption is more likely than lichen planus to leave a mark on your skin after it clears up.

Lichenoid drug eruption doesn’t always happen right after you start taking a new drug. Most of the time it takes two or three months. In some cases, it can take up to a year.

What causes it?

A lichenoid drug eruption is a reaction to a medication. Some of the types of drugs that may trigger this condition include:

  • anticonvulsants, such as carbamazepine (Tegretol) or phenytoin (Dilantin, Phenytek)
  • antihypertensives, including ACE inhibitors, beta-blockers, methyldopa, and nifedipine (Procardia)
  • antiretrovirals used to treat HIV
  • chemotherapy drugs, such as fluorouracil (Carac, Efudex, Flouroplex, Tolak), hydroxyurea (Droxia, Hydrea), or imatinib (Gleevec)
  • diuretics, like furosemide (Lasix, Diuscreen, Specimen Collection Kit), hydrochlorothiazide, and spironolactone (Aldactone)
  • gold salts
  • HMG-CoA reductase inhibitors
  • hydroxychloroquine (Plaquenil)
  • imatinib mesylate
  • interferon-α
  • ketoconazole
  • misoprostol (Cytotec)
  • nonsteroidal anti-inflammatory drugs (NSAIDs)
  • oral hypoglycemic agents
  • phenothiazine derivatives
  • proton pump inhibitors
  • sildenafil citrate
  • sulfa drugs, including dapsone, mesalazine, sulfasalazine (Azulfidine), and sulfonylurea hypoglycemic agents
  • tetracycline
  • tuberculosis drugs
  • tumor necrosis factor antagonists: adalimumab (Humira), etanercept (Enbrel), infliximab (INFLECTRA, Remicade)

Lichenoid drug eruption can happen immediately after beginning a medication. But it normally takes several months to a year or more. If you’ve taken more than one drug in that time, it can be difficult to determine which one may have caused the reaction.

Once you have this type of reaction to a medication, you’re at increased risk of having another in the future. This is more likely if you take the same medication again or if you take one in the same class of drug.

Most of the time, the next reactions develop more quickly.

Read more: What’s causing my rash? »

Who’s at increased risk?

Anyone who has taken a drug within the previous year or so can experience a lichenoid drug eruption. This is true even if you only used a drug once or you haven’t taken it in months.

Lichenoid drug eruption is more common in older adults.

There are no known risk factors associated with gender, race, or ethnicity.

How will a doctor diagnose it?

See your doctor if you have an unexplained rash that won’t clear up. There may be an underlying medical condition that requires treatment.

Be sure to tell you doctor about all the over-the-counter and prescription medications you’ve taken in the past year.

Because they look similar, it can be difficult to tell the difference between lichen planus and a lichenoid drug eruption based on appearance.

You doctor will probably perform a skin or oral biopsy, but biopsy isn’t always conclusive.

Once you’ve had a lichenoid drug reaction, it’s likely to happen much faster if you take that drug again. This is something that can actually help with diagnosis.

If your doctor suspects a medication you no longer take, you can take it again to see if there’s another reaction. If you’re still taking the suspected drug, you might try stopping or switching to another treatment. The results of this drug challenge can confirm the diagnosis. Do not start or stop taking any medications without first talking to your doctor.

Depending on your medical condition, this experiment could be dangerous to your health so you should be under a doctor’s supervision.

How is it treated?

The only way to stop a lichenoid drug eruption is to stop taking the drug that’s causing it. Even then, it can take weeks or months for the condition to clear up. Depending on your medical condition and the reason for taking the drug, this may not be a good option.

You may be able to ease some symptoms with:

  • topical steroid creams and other topical treatments
  • oral corticosteroids
  • antihistamines to relieve itching

Talk to your doctor before using medicated creams or other products on skin eruptions.

Here are a few more self-care tips:

  • Take soothing oatmeal baths to relieve itching.
  • Practice good skin hygiene.
  • Avoid skin products containing harsh ingredients such as alcohol or perfumes.
  • Try not to scratch or rub skin eruptions, as this can lead to infection. See your doctor if you think you have an infection.

For oral lichenoid drug eruption, avoid alcohol and tobacco products until it heals. Practice good oral hygiene and see your dentist regularly.

What is the outlook?

Although it can last months or even years, lichenoid drug eruption should clear up over time. Aside from the skin rash, it doesn’t usually cause other ill effects.

You might have some skin discoloration after your skin clears up. The discoloration may fade over time.

This condition can recur if you take the same medication or a similar medication in the future.

Lichenoid drug eruption is not fatal, contagious, or generally harmful to your health.

CMS Id: 116480